Texas, 2017

Damaging Winds in Texas, July 22, 2017

July 22, 2017 · NWS LUB · 2 events in 1 county or zone

Pulse-type severe thunderstorms produced two severe wind gusts in Garza County this evening. No wind damage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Pulse-type severe thunderstorms produced two severe wind gusts in Garza County this evening. No wind damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 22, 2:31 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 22, 2:31 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
331 PM CDT Sat Jul 22 2017

.DISCUSSION...
Weakly forced convection currently surrounds our CWA with only
Hall and Childress County seeing scattered activity at the moment.
Weak and divergent surface flow on the Caprock has held off
showers and storms from developing thus far. Best convection is
currently over Amarillo where the slow moving/sloshing surface
boundary nudges south between now and overnight. NAM shows
increased surface pressure falls across southeast New Mexico
through the evening hours into the overnight which helps draw the
weak boundary and any associated outflow activity farther south
into our area.

More scattered chances for showers and storms lingering into the
early morning hours and then reinitiating tomorrow afternoon in
the vicinity of the secondary front that arrives across the
southern Texas Panhandle and northern South and Rolling Plains
late tomorrow afternoon into the evening hours. PWATS continue to
be in the 1.5" range throughout the day so it won't take much
forcing to see some more scattered showers and storms across the
region, similar to today.

Chances for convection continue into Monday though the trend has
been drier. The NAM holds onto the moist upslope possibility but
lacks the dryline type convergence it showed yesterday. By
Tuesday, ridging aloft and surface high pressure expanding across
the area will begin to dry out, though there continues to be some
signals for storms in the higher terrain across the extreme
southwest Texas Panhandle, which is not unusual for this time of
year. Temps on the Caprock will be seasonably warm or even
slightly on the cool side depending how much cloud cover is
provided by storms. Hotter further east off the Caprock in the
Rolling Plains with high steadily in the upper 90's or just over
100.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

55
Hazardous weather outlook, Jul 22, 5:02 AM CST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
602 AM CDT Sat Jul 22 2017

TXZ021>044-231100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
602 AM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible across the western South
Plains late this afternoon through evening. Wind gusts to 45 mph
and locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will continue through Sunday night across all
of the South Plains and Rolling Plains with locally heavy rainfall
the primary threat.

The radar

The Lubbock radar (KLBB), 65 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garza

When
July 22, 5:05 PM CST
Where
Garza County, 1.5 mi NNE of Post
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.200, -101.370

Measured by a Texas Tech University West Texas mesonet northeast of Post.

Thunderstorm Wind, Garza

When
July 22, 5:20 PM CST
Where
Garza County, 5.64 mi SSW of Graham Chapel
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.080, -101.520

Measured by a Texas Tech University West Texas mesonet near Graham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702776, 702777.